Indiana, 2014

Tornado and Flash Flood in Indiana, June 10, 2014

June 10, 2014 · NWS IND · 3 events in 3 counties and zones

An approaching area of low pressure sent a warm front through central Indiana, increasing low level moisture and lifting a band of showers and thunderstorms through the region during the afternoon and evening of the 10th of June. An EF-0 tornado was also observed south of Bloomfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An approaching area of low pressure sent a warm front through central Indiana, increasing low level moisture and lifting a band of showers and thunderstorms through the region during the afternoon and evening of the 10th of June. An EF-0 tornado was also observed south of Bloomfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 4:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 10, 4:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT TUE JUN 10 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 238 PM EDT TUE JUN 10 2014

A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SOME THUNDERSTORMS TO
CENTRAL INDIANA TONIGHT INTO WEDNESDAY NIGHT. A COLD FRONT WILL
BRING SMALL CHANCES FOR MORE RAIN THURSDAY NIGHT INTO FRIDAY
MORNING. AFTER A BRIEF DRY PERIOD...MORE CHANCES FOR RAIN RETURN
SUNDAY INTO NEXT TUESDAY. TEMPERATURES WILL WARM TO ABOVE AVERAGE
BY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...

ISSUED AT 238 PM EDT TUE JUN 10 2014

RAIN WILL RETURN NORTH ACROSS CENTRAL INDIANA THIS AFTERNOON AS
ANOTHER PIECE OF ENERGY ROTATES NORTH. WILL RAMP POPS BACK UP TO
CATEGORICAL BEFORE 00Z.

AFTER 00Z THE SURFACE WARM FRONT WILL MOVE NORTH THROUGH THE AREA.
850MB WINDS INCREASE FROM THE SOUTH AND WILL BRING MORE MOISTURE
AND FORCING WITH IT. THERE WILL BE SOME UPPER SUPPORT TOO.

ALTHOUGH THERE IS SOME CONCERN WITH ANOTHER DRY SLOT WORKING IN
AROUND 00Z FROM THE SOUTH...FIND IT HARD TO GO AGAINST MOS POPS /NEAR
100 PERCENT IN SOME AREAS/ GIVEN THE FORCING MENTIONED ABOVE.
WILL GO LIKELY SOUTH TO CATEGORICAL POPS NORTH WITH THE
EXPECTATION OF ADDITIONAL RAIN DEVELOPING ALONG THE WARM FRONT.

CHANCES FOR RAIN WILL DIMINISH BEHIND THE WARM FRONT OVERNIGHT
WITH LOSS OF FORCING AND WEAKENING OF 850MB WINDS. LOWERED POPS
BACK TO CHANCE MOST AREAS OVERNIGHT.

INSTABILITY IS RELATIVELY LOW WILL WILL ONLY GO WITH CHANCE OF
THUNDER. LOCALLY HEAVY RAINS ARE STILL POSSIBLE WITH PLENTIFUL
MOISTURE AROUND.

A MODEL BLEND FOR LOWS LOOKS GOOD GIVEN EXPECTED CLOUDS AND
RAINFALL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

ISSUED AT 238 PM EDT TUE JUN 10 2014

FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH THE PERIOD.
MODELS ARE IN DECENT AGREEMENT SO USED A BLEND.

ON WEDNESDAY THE AREA OF LOW PRESSURE WILL MEANDER INTO THE AREA.
HOWEVER IT LOOKS LIKE IT WILL TAKE SOME BUILDING OF INSTABILITY
BEFORE CONVECTION BECOMES MORE WIDESPREAD...SIMILAR TO WHAT
OCCURRED TUESDAY AFTERNOON ACROSS MISSOURI.

THUS WILL GO CHANCE POPS IN THE MORNING WITH LIKELY POPS IN THE
AFTERNOON. WILL ONLY MENTION THUNDER IN THE AFTERNOON WHEN
INSTABILITY IS MAXIMIZED.

WEDNESDAY NIGHT THE LOW WILL EXIT AND A WEAK FRONT WILL MOVE
THROUGH. WITH LIMITED FORCING AND INSTABILITY ONLY WENT LOW CHANCE
POPS DURING THE EVENING AND DRY MOST AREAS AFTER 06Z.

THURSDAY SHOULD BE DRY WITH CENTRAL INDIANA IN BETWEEN THE EXITING
SYSTEM AND A COLD FRONT TO THE WEST. THE COLD FRONT WILL MOVE
THROUGH THURSDAY NIGHT BUT THERE WILL NOT BE A LOT OF FORCING WITH
IT. ONLY WENT LOW CHANCE POPS.

BY FRIDAY MORNING THE FRONT SHOULD BE FAR ENOUGH SOUTH AND EAST TO
ONLY GO SLIGHT CHANCE POPS ACROSS THE FAR SOUTHERN FORECAST AREA.
AS THE FRONT EXITS THE AREA BY AFTERNOON...WENT DRY THEN.

FOR TEMPERATURES GENERALLY STUCK WITH A MODEL BLEND THROUGH THE
SHORT TERM PERIOD. HOWEVER DID GO CLOSER TO THE COOLER MET NUMBERS
ON WEDNESDAY WITH CLOUDS AND RAIN AROUND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 201 PM EDT TUE JUN 10 2014

DRY AND WARMER WEATHER LOOKS TO KICK OFF THE WEEKEND AS THE GFS
AND ECMWF SUGGEST A RIDGE OF HIGH PRESSURE BUILDING ACROSS THE
OHIO VALLEY IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. WITH
THE SURFACE HIGH IN PLACE OVER CENTRAL INDIANA ON FRIDAY NIGHT AND
SATURDAY...PLEASANT AND DRY WEATHER IS EXPECTED.

BY SUNDAY THE GFS AND ECMWF SUGGEST THE HIGH WILL DRIFT EAST OF
INDIANA AND A RETURN FLOW OF WARMER AND MORE HUMID AIR WILL
RETURN TO THE OHIO VALLEY. GFS SUGGEST A WEAK SHORT WAVE PUSHING
OUR OF THE CENTRAL PLAINS AND INTO INDIANA AND THE GREAT
LAKES...INTERACTING WITH THE WARM AND HUMID AIR MASS. THUS BEST
CHANCES FOR PRECIP WITH UPPER SUPPORT LOOKS LIKE MONDAY...HOWEVER
ALLBLEND CONTINUES TO PROVIDE POPS ON SUNDAY AND TUESDAY GIVEN THE
WARM AND MOIST AIR AND POSSIBLE DIURNAL CONVECTION.

&&

.AVIATION /DISCUSSION FOR THE 102100Z TAFS/...

ISSUED AT 500 PM EDT TUE JUN 10 2014

STILL EXPECT SITES TO BOUNCE AROUND BETWEEN MOSTLY MVFR AND VFR
CEILINGS WITH LIGHT SHOWERS OVER THE NEXT FEW HOURS AND THEN LATER
TONIGHT DROP TO IFR. BRIEF POCKETS OF IFR ARE POSSIBLE BEFORE THEN
BUT ISOLATED ENOUGH TO TAKE OUT OF TAFS WITH UPDATE. PREVIOUS
DISCUSSION FOLLOWS...

ANY VFR CONDITIONS ACROSS THE TAF SITES ARE EXPECTED TO
DETERIORATE TO MVFR OR IFR DURING THIS TAF PERIOD.

RAPID REFRESH SUGGESTS ANOTHER WAVE OF PRECIP WILL PINWHEEL NORTH
ACROSS THE TAF SITES LATE THIS AFTERNOON AND THIS EVENING.
FORECAST SOUNDINGS AND TIME HEIGHTS SHOW DEEP MOISTURE ARRIVING
ACROSS THE FORECAST AREA WITH GOOD LIFT. THUS EXPECTED A RETURN TO
MVFR TO IFR CONDITIONS THROUGH THE EVENING.

LOW PRESSURE SYSTEM OVER MISSOURI WILL THEN CONTINUE TO PUSH
TOWARD THE OHIO VALLEY OVERNIGHT. THIS VERTICALLY STACKED SYSTEM
WILL CONTINUE TO KEEP CLOUDS AND A FEW STRAY SHRA IN THE AREA
THROUGH WEDNESDAY AS IT PASSES. THUS WILL CONTINUE THE MVFR TO IFR
CONDITIONS THROUGH THE NIGHT AND INTO WEDNESDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....PUMA
AVIATION...JP/CP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 10, 8:29 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 AM EDT TUE JUN 10 2014

INZ021-028>031-035>049-051>057-060>065-067>072-111330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
929 AM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: WIDESPREAD RAINFALL WITH SCATTERED THUNDERSTORMS IS
LIKELY TODAY THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

HAZARDS: FLOODING...HEAVY RAINFALL...AND LIGHTNING.

TIMING: HEAVY RAIN AND SCATTERED THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

DISCUSSION: A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: CHANCES FOR THUNDERSTORMS AND HEAVY RAINFALL...ALONG WITH
FLOODING POTENTIAL WILL CONTINUE THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO EARLY FRIDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS TO START OFF NEXT WEEK ON
SUNDAY AND MONDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO CENTRAL INDIANA TODAY THROUGH WEDNESDAY. ANOTHER
FRONT COULD BRING SOME RAIN ON THURSDAY NIGHT AND FRIDAY...HOWEVER
SATURDAY WILL BE DRY. CHANCES FOR RAIN WILL RETURN SUNDAY THROUGH
EARLY NEXT WEEK WITH ANOTHER FRONT MOVING IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 10, 5:30 PM EST
Where
Knox County, 0.88 mi SE of Johnstown
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.760, -87.310

Tree limbs and tops of trees were damaged due to strong thunderstorm wind gusts. Also, one small tree was downed. There was damage to a fence and lawn furniture was blown off a porch.

Tornado, Greene

When
June 10, 6:23 PM EST to 6:24 PM EST
Where
Greene County, 2.24 mi ENE of Plummer to 1.95 mi SSW of Hashtown
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.989, -86.940

An officer reported a confirmed touchdown near Baseline Road, south of Bloomfield. This EF-0 tornado was on the ground briefly. Little to no damage was observed.

Flash Flood, Vermillion

When
June 10, 7:52 PM EST to 10:00 PM EST
Where
Vermillion County, 0.65 mi N of Dickason to 1.24 mi WNW of Perrysville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
40.029, -87.450

Many secondary county roads were underwater due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyThe tornado archive for Indiana, 2014Warnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530786, 531259, 530792.